NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 8, 1:25 PM CST, 2 hours 12 minutes earlier. Its key messages:
Area forecast discussion, Dec 8, 1:25 PM CST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
125 PM CST Fri Dec 8 2023
.KEY MESSAGES...
- There will be winter impacts within eastern North Dakota into
northwest Minnesota this evening into Saturday. Impacts will
be driven by accumulating snow and reduced visibility from
falling and blowing snow.
- The combination of gusty winds of 45 mph or greater and
heavier snowfall rates will create near blizzard conditions
tonight. Blowing snow impacts will continue further into the
day Saturday after snow stops falling.
- There is 80% chance snowfall amounts will be between 1-5
inches, with a 20% chance of snow amounts up to 7 inches.
Highest amounts are currently favored within eastern North
Dakota into northwest Minnesota.
&&
.UPDATE...
Issued at 106 PM CST Fri Dec 8 2023
Precip continues creep eastward into northeast ND and the
northern Red River Valley. A cold drizzle and light rain with
temperatures near or just above freezing is preceding snow
within Devils Lake basin. Surface and pavement temperatures are
above freezing, helping mitigate icing potential despite wetbulb
air temperatures hovering around freezing. For this reason,
delayed the start time of the Winter Weather Advisory some.
Otherwise, the same sentiments hold true from previous updates.
UPDATE Issued at 1135 AM CST Fri Dec 8 2023
Morning CAMs have increased the potential for higher snow
amounts into our area, shifting away from western and central
North Dakota, towards eastern North Dakota into northwest
Minnesota. There is now around a 30% chance for snow amounts
exceeding 6 inches into our CWA based on 12Z guidance, of which
most guidance depicts. This would serve to increase the
potential for impacts into our area. Furthermore, this may
increase the potential for whiteout conditions based on longer
residence time of higher snow rates collocated with high winds.
This has peaked our interest, and is a discussion point among
forecasters within the office, particularly as it relates to
potential changes in our messaging and headlines. Collaboration
among forecasters continues on these subjects.
Otherwise, it is currently mild with temperatures near or above
freezing across the area, even behind an occluded and cold
front moving through ND and MN. Light rain transitioning to
snow is being observed within the Devils Lake basin.
UPDATE Issued at 539 AM CST Fri Dec 8 2023
At 5 am, the surface low was passing just north of Grand Forks
into northwest Minnesota. There were still some clear patches
around the low and over toward Bemidji, however the trend was
more cloud cover spreading in. Temperatures within the clear
areas earlier were actually slightly warmer again. The main area
of wraparound precipitation was still just to the west of the
FA, and don't anticipate it to move eastward into the western
Devils Lake region until closer to noon. Only a few echoes were
showing up on radar along the Canadian border within the Devils
Lake region, but not much is being reported at the surface. If
anything falls this morning, it should remain pretty light/non-
impactful. The Winter Weather Advisory goes into effect for most
of the Devils Lake region at noon.
&&
.DISCUSSION...
Issued at 326 AM CST Fri Dec 8 2023
At 2 am, the surface low was just west of Grand Forks. A clear slot
extended out ahead of the low, from Wadena to Crookston to Hallock.
Within this area, winds were also lighter, which is resulting in the
lowest temperatures, right around 30 degrees. Outside of this area,
temperatures were still quite mild, ranging in the mid 30s to low
40s. The first round of strong winds were working their way across
the western Dakotas, and could possibly reach our southwest FA
during the very late night or early morning hours. Since it may only
be close and not for a long duration, will hold off on any Wind
Advisory for that area. Since temperatures are still so mild, am
also going to remove any mention of drizzle or freezing drizzle this
morning.
The surface low is expected to track into northwest Minnesota by 6
am, then up toward Lake of the Woods by noon. Spotty light
precipitation across the western Devils Lake region will become more
focused by noon. During the afternoon, the highest precipitation
chances spread eastward into the northern Red River Valley and far
northwest Minnesota. The next round of gusty winds looks to be
slightly delayed behind this wraparound band of precipitation. Thus
think these will arrive across the western Devils Lake region by mid
afternoon, and in the northern Valley and far northwest Minnesota
after 6 pm. The same story continues into tonight, as the wraparound
band continues to push east. By 9 pm, it should spread to a Roseau
to Fargo line. The onset of strongest winds should not arrive in
this section until closer to midnight. The band takes until midnight
to arrive in the southern Valley, but the winds arrive about 3 hours
later than that.
The biggest thing about a slower arrival time for the winds is that
the overlap of snow and wind will likely bring the greatest impacts
(falling snow and blowing/drifting snow). So just the initial
falling snow will likely not be the worst conditions, those may
develop a few hours after, when the wind really picks up. Expected
snowfall totals came up a little from Grand Forks northward
(now 2-4 inches). These totals are tricky, much like early season
events. The ground is warm, we have abnormally warm surface
temperatures initially, and snow ratios can make a huge
difference. So do expect some compaction and melting, especially
with the initial snow. Probabilities for greater than 2 inches
of snow are generally 70-90 percent for the Devils Lake region
and northern Valley (including Grand Forks). Probs for greater
than 4 inches drop off to about 20 percent, but the GEFS plumes
for Grand Forks shows between 3.5 and 4 inches. Winds are a
little easier to figure out, expect some gusts to 45+ mph. There
is no really cold upstream air, but enough cold advection with
strong pressure rises. These winds hold through the night
tonight, before finally starting to decrease Saturday afternoon.
All said, will go ahead and issue a Winter Weather Advisory for most
of the FA for this event (leaving off most areas to the east of the
Valley). Also included Lake of the Woods County, where a favorable
fetch across the large lake could lead to blowing snow issues as
well. Somewhat uncertain when conditions will improve on Saturday.
Winds continue to gust through at least noon Saturday before
starting a slow decrease. So will keep the advisory going through
the day Saturday within the Red River Valley. Falling snow will
subside before the wind, but blowing/drifting may still be an
issue. How much blowing and drifting is still uncertain. The
onset of gusty winds/colder temperatures may also result in a
flash freeze late this afternoon and tonight.
Sunday through Thursday...Pattern transitions back to northwesterly
flow aloft. A shortwave moving through Manitoba and Ontario Monday
will bring some reinforcing cold air to the region for the first
part of the work week, but should stay near seasonal averages. By
Wednesday and Thursday, upper heights start to rise as ridge builds
back in. The box and whisker plots from the NBM have highs again
back to around 10 to 20 degrees above average for Thursday, and the
R climate percentiles are showing a warm signal. There is a cluster
of ensemble members, around 17 percent of them, that show lower
heights on top of the ridge, but the other clusters are pretty high
on heights and warm on temperatures. Too soon to tell if we will
approach the record highs we've had this week, but ensemble is
signaling towards another few abnormally warm December days.
&&
.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1133 AM CST Fri Dec 8 2023
Look for deteriorating conditions through the afternoon and
evening across much of the area, with MVFR CIGs falling into IFR
categories heading into the late evening and overnight period.
Snow, and blowing snow will lower visibility down to 1/2 mile
at many locations as NNW winds increase into the 20 to 30 knot
range with gusts to 40 knots. The lowest visibility will occur
concurrent with falling snow, with slightly better visibility
outside of the heaviest snow bands. The highest snowfall rates
are expected from around 05Z through 12Z Saturday morning.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Weather Advisory from 6 PM this evening to 6 PM CST
Saturday for NDZ008-016-026>030-038-039-049-052-054.
Winter Weather Advisory from 9 PM this evening to 6 PM CST
Saturday for NDZ053.
Winter Weather Advisory until 3 PM CST Saturday for NDZ006-007-
014-015-024.
MN...Winter Weather Advisory from 6 PM this evening to 6 PM CST
Saturday for MNZ001-002-004-005-007-008-013>015.
Winter Weather Advisory from 9 PM this evening to 6 PM CST
Saturday for MNZ003-029.
Winter Weather Advisory from 9 PM this evening to 3 PM CST
Saturday for MNZ006.
&&
UPDATE...Godon/CJ/DJR
DISCUSSION...Godon
AVIATION...LynchHazardous weather outlook, Dec 8, 5:04 AM CST, 10 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
504 AM CST Fri Dec 8 2023
MNZ009-016-017-022>024-027-028-030>032-040-091115-
North Beltrami-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail-
East Otter Tail-Wadena-Grant-
504 AM CST Fri Dec 8 2023
This hazardous weather outlook is for portions of west central
and northwest Minnesota.
.DAY ONE...Today and Tonight
Rain changes over to snow during the afternoon, with windy
conditions. Winds gust 35 to 40 mph reducing visibilities when
combined with falling snow. Minor impacts to travel are expected.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Winds continue to gust 35 to 40 mph Saturday reducing visibilities
when combined with falling snow. Minor impacts to travel.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
MNZ001>008-013>015-029-NDZ006>008-014>016-024-026>030-038-039-049-
052>054-091115-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-Pennington-Red Lake-East Polk-Wilkin-
Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh-
504 AM CST Fri Dec 8 2023
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...Today and Tonight
Rain changes to all snow this afternoon, with winds gusting 45 to
50 mph. Blowing, Drifting, and Falling snow reduces visibilities
bringing hazardous travel conditions. Probabilities of seeing two
inches or more are 70 to 90 percent.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Winds continue to be strong on Saturday, with gusts 45 to 50 mph. Blowing,
Drifting, and Falling snow reduces visibilities Saturday creating
hazardous travel conditions.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.